Alert archive / Kansas / Wind Advisories in 2007

Wind Advisory 27, NWS Wichita, KS

November 28, 20077 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 28, 2007, 1:33 AM CST for 7 counties in Kansas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2007, 1:33 AM CST (07:33 UTC)
Expired
Nov 28, 2007, 4:50 AM CST
In force
3 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Harvey County, KS, Marion County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 34 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 7.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2007-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2007-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2119 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 280733
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
133 AM CST WED NOV 28 2007

KSZ052-053-068-069-083-092-093-281100-
/O.NEW.KICT.WI.Y.0027.071128T0733Z-071128T1100Z/
MARION-CHASE-HARVEY-BUTLER-SEDGWICK-SUMNER-COWLEY-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON...
EL DORADO...AUGUSTA...WICHITA...WELLINGTON...WINFIELD...
ARKANSAS CITY
133 AM CST WED NOV 28 2007

...WIND ADVISORY IN EFFECT UNTIL 5 AM CST EARLY THIS MORNING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM CST EARLY THIS MORNING. 

LOCALLY STRONG SOUTH WINDS WILL AFFECT THE INTERSTATE 135
CORRIDOR THROUGH THE EARLY MORNING HOURS. WINDS SHOULD DECREASE
SOME TOWARD 5 OR 6 AM.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KLEINSASSER
1 follow-up statement
000 
WWUS73 KICT 281050
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
450 AM CST WED NOV 28 2007


KSZ052-053-068-069-083-092-093-281200-
/O.CAN.KICT.WI.Y.0027.000000T0000Z-071128T1100Z/
MARION-CHASE-HARVEY-BUTLER-SEDGWICK-SUMNER-COWLEY-
INCLUDING THE CITIES OF...MARION...COTTONWOOD FALLS...NEWTON...
EL DORADO...AUGUSTA...WICHITA...WELLINGTON...WINFIELD...
ARKANSAS CITY
450 AM CST WED NOV 28 2007

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS ARE GRADUALLY SUBSIDING TO THE 20 TO 30 MPH RANGE
ACROSS THE AREA. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED.

$$
COX

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 27, 11:55 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Nov 27, 11:55 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1155 PM CST TUE NOV 27 2007

.UPDATE...

.AVIATION...
06Z TAF SET: KRSL/KSLN/KHUT/KICT/KCNU
AVIATION GAMEPLAN ESSENTIALLY UNCHANGED FROM 00Z ISSUANCE...WITH
COLD FRONT SURGING THROUGH KRSL 12Z...KSLN & KHUT 14Z...& KICT
15Z. COLD FRONT EXPECTED TO ARRIVE KCNU 20Z. STRONG LOW-LEVEL
WIND SHEAR IN PROGRESS WITH AREA PROFILERS DEPICTING 190/60KTS AT
LOWEST GATE IN MOST AREAS & THIS HAZARD INDICATED @ ALL TERMINALS
BUT KRSL WHERE POSITIONED W OF LOW-LEVEL JET AXIS. AIRMASS QUITE
DRY THROUGH 13,000 FEET...SO CEILINGS & VSBYS TO BE UNRESTRICTED
THROUGHOUT THE 06Z TAF CYCLE. NW/N WINDS TO DIMINISH QUICKLY 23Z
WED AS STRONG HIGH PRESSURE RIDGE THRUSTS E ACROSS PRIMARILY KS &
OK. SFC WINDS OVER CENTRAL & SC KS ARE LIKELY TO BACK TO LIGHT WLY
03Z WED EVENING.

PREV DISCUSSION... /ISSUED 1055 PM CST TUE NOV 27 2007/

UPDATE...CORRECTED TONIGHTS TEMPERATURES

TONIGHT:
EXPANSIVE CS SPREADING RAPIDLY NE ACROSS KS AS POSITIVELY-TILTED
UPR-DECK LONGWAVE TROF MOVES E/SE OVER ROCKIES. THEREFORE...HAVE
INCREASED CLOUDINESS CONSIDERABLY ALL AREAS THAT...COMBINED WITH
GRADUALLY INCREASING SLY WINDS TO 20-30MPH...WILL LIMIT MOST MINS
TO LWR 40S. A FEW AREAS ALONG NW CORRIDOR (KRSL & KGBD) MAY DROP
INTO THE UPPER 30S AS COLD FRONT APPROACHES TOWARD DAYBREAK. SLY
WINDS HAVE IN FACT REACHED 30MPH AT KRSL BUT WITH PREVIOUSLY-
ADVERTISED COLD FRONT...KNOCKING ON DOORS IN GOODLAND AT 9 PM...
SURGING SE TOWARD CENTRAL KS DO NOT EXPECT SUCH VELOCITIES TO BE
MAINTAINED. AS SUCH HAVE CHECKED SWING ON WIND ADVISORY ISSUANCE
FOR TIME BEING.

PREVIOUS DISCUSSION... /ISSUED 945 PM CST TUE NOV 27 2007/

UPDATE...

SHORT TERM...
UPDATE BEING ISSUED FOR THREE REASONS:
1) INCREASE WINDS BOTH TONIGHT & TOMORROW.
2) INCREASE CIRRIFORM CLOUDINESS.
3) RAISE TONIGHTS MINS A FEW DEGREES.

TONIGHT:
EXPANSIVE CS SPREADING RAPIDLY NE ACROSS KS AS POSITIVELY-TILTED
UPR-DECK LONGWAVE TROF MOVES E/SE OVER ROCKIES. THEREFORE...HAVE
INCREASED CLOUDINESS CONSIDERABLY ALL AREAS THAT...COMBINED WITH
GRADUALLY INCREASING SLY WINDS TO 20-30MPH...WILL LIMIT MINS TO
35-40F WITH MOST AREAS AT WARMER END OF SPECTRUM. SLY WINDS HAVE
IN FACT REACHED 30MPH AT KRSL BUT WITH PREVIOUSLY-ADVERTISED COLD
FRONT...KNOCKING ON DOORS IN GOODLAND AT 9 PM...SURGING SE TOWARD
CENTRAL KS DO NOT EXPECT SUCH VELOCITIES TO BE MAINTAINED. AS SUCH
HAVE CHECKED SWING ON WIND ADVISORY ISSUANCE FOR TIME BEING.

TOMORROW:
N/NW GRADIENT IN WAKE OF COLD FRONTAL PASSAGE EQUALLY TIGHT TO THAT
PRECEDING THE FRONTS ARRIVAL. AS SUCH HAVE INCREASED WINDS CENTRAL
& SC KS TO 20-30 MPH WITH GUSTS 35 MPH.

PREV DISCUSSION... /ISSUED 657 PM CST TUE NOV 27 2007/

UPDATE...

AVIATION...
ISSUED UPDATES TO KCNU...KICT...KSLN...& KHUT TO MENTION LOW LEVEL
SHEAR 2,000 FEET AT EACH OF THESE TERMINALS WITH 19050KT LIKELY
BY 05Z.

PREV DISCUSSION... /ISSUED 610 PM CST TUE NOV 27 2007/

UPDATE...

AVIATION...
00Z TAF SET: KRSL/KSLN/KHUT/KICT/KCNU
SOLE AVIATION CONCERN IS ON ARRIVAL TIME OF STRONG COLD FRONT THAT
WILL SURGE SE ACROSS NEBRASKA & WRN KS LATE TONIGHT/EARLY WED
MORNING. AT 6 PM CST THE COLD FRONT EXTENDED FROM CENTRAL SD...S/SW
ACROSS THE NEBRASKA PANHANDLE...TO SE CO. COLD FRONT WILL REACH KRSL
11Z (5 AM)...KSLN & KHUT 13-14Z...& KICT 15Z. PRESSURE GRADIENT IS
FAIRLY TIGHT BOTH AHEAD OF & BEHIND THE FRONT...SO BRISK SLY WINDS
OF 20-30KTS WILL BECOME NLY AT SIMILAR SPEEDS WITHIN 3 HOUR SPAN.
AIRMASS IS QUITE DRY...SO CEILINGS & VSBYS TO POSE NO PROBLEMS
THROUGHOUT THE 00Z TAF CYCLE.

PREV DISCUSSION... /ISSUED 306 PM CST TUE NOV 27 2007/

DISCUSSION...

MOST CHALLENGING PART OF THIS FORECAST PACKAGE REVOLVES AROUND THE
SAT TIME PERIOD WHEN A PRECIP EVENT IS EXPECTED TO IMPACT THE AREA.

SYNOPSIS:
CURRENTLY HAVE A NUMBER OF SHORTWAVES IMPACTING THE CONUS TODAY. TO
THE WEST ONE IS SITUATED OVER THE NORTHERN ROCKIES WHILE ANOTHER ONE
IS TRACKING OVER THE GREAT BASIN. MEANWHILE TO THE EAST ANOTHER
UPPER WAVE IS TRACKING OVER THE NORTHERN GREAT LAKES REGION. AT THE
SURFACE LEE SIDE TROUGHING HAS INCREASED AS A SURFACE RIDGE SLIDES
EAST. THIS HAS RESULTED IN GUSTY SW WINDS OVER WESTERN AND CENTRAL
KS.

TONIGHT-WED:
WILL LET WIND ADVISORY RUN UNTIL 6 PM THIS EVENING.
SW WINDS ARE EXPECTED TO REMAIN GUSTY FOR MUCH OF THE AREA OVERNIGHT
WHICH WILL ALLOW TEMPS TO BE CONSIDERABLY WARMER THAN THEY WERE
EARLY THIS MORNING. THE TWO UPPER WAVES TO OUR WEST WILL TRACK EAST
OVERNIGHT AND WILL ATTEMPT TO PHASE ON WED OVER THE NORTHERN PLAINS.
THIS WILL ALLOW A COLD FRONT TO SWEEP THROUGH THE AREA DURING THE
DAY WED. EVEN THOUGH WINDS WILL FLIP TO THE NORTH BEHIND THE
FRONT...A SIGNIFICANT COOLDOWN IS NOT ANTICIPATED FOR WED AS THIS
AIRMASS WILL BE MORE OF PACIFIC ORIGIN. IN ADDITION NW WINDS WILL
ALLOW FOR FULL MIXING AND DOWNSLOPE WHICH WILL COMBINE TO KEEP
TEMPS IN THE 50S FOR WED AFTERNOON.

THU-FRI:
UPPER FLOW IS EXPECTED TO FLATTEN OUT FOR THU AS ADDITIONAL ENERGY
MOVES INTO THE GREAT BASIN. THIS SET-UP WILL AGAIN INDUCE LEE SIDE
TROUGHING FOR THU AND WILL KEEP TEMPS CLOSE TO SEASONAL AVERAGES.
ANOTHER SHORTWAVE IS EXPECTED TO SLIDE SOUTH OUT OF SOUTHERN CANADA
AND INTO THE NORTHERN PLAINS THU EVENING. BEHIND THIS SYSTEM ANOTHER
COLD FRONT WILL SWEEP ACROSS THE FORECAST AREA FRI MORNING THROUGH
FRI EVENING. COLDER AIR IS EXPECTED BEHIND THIS FRONT COMPARED TO
THE ONE TO MOVE THROUGH WED WITH HIGHS IN THE 30S AND LOW 40S
FORECAST FOR FRI. AIRMASS STILL APPEARS TOO DRY EVEN WITH FRONTAL
PASSAGE TO GENERATE PRECIP.

SAT-TUE:
A GOOD PORTION OF THIS FORECAST PACKAGE WAS SPENT ON THE SAT TIME
FRAME. BY 12Z SAT BOTH ECM AND GFS HAVE THE UPPER TROUGH SITUATED
OVER SOUTHERN CA WITH THE UPPER FLOW OUT OF THE SW AND WARM
ADVECTION COMMENCING ACROSS THE REGION. WHEN I FIRST STARTED TO WORK
ON THESE PERIODS THE GFS WAS MUCH MORE PROGRESSIVE COMPARED TO THE
ECM WITH THE TIMING OF THE UPPER TROUGH. IN ADDITION THE ECM HAD
SHOWN MORE CONSISTENCY COMPARED TO THE GFS WITH HPC PREFERRING THE
ECM. HOWEVER THE LATEST ECM(12Z/27) IS NOW IN LINE WITH THE GFS
BEING MORE PROGRESSIVE. SO NEEDLESS TO SAY THERE IS ENOUGH MODEL
DISCREPANCY TO ALLOW CONFIDENCE TO WAVER.

RIGHT NOW GOING WITH THE THINKING THAT A WARM ADVECTION AREA OF
PRECIP WILL DEVELOP LATE FRI NIGHT AND WILL TRACK NORTHEAST THROUGH
THE DAY SAT. ENSEMBLE PLOTS OFF OF THE GFS HAVE BEEN TRENDING WARMER
OVER THE LAST FEW RUNS WITH PARTIAL THICKNESSES ALSO INDICATING
MOSTLY RAIN OVER SOUTH CENTRAL AND SOUTHEAST KANSAS FOR SAT. FOR
THE 12Z-18Z SAT TIME FRAME WILL GO WITH FREEZING RAIN OR RAIN FOR
SOUTH CENTRAL AND SE KS WITH A MIX OF SNOW AND FREEZING RAIN FOR
CENTRAL KS. HOWEVER AFTER 18Z SAT CONFIDENCE WAS HIGH ENOUGH TO GO
WITH ALL RAIN FOR THE SOUTHERN HALF OF FORECAST AREA LEAVING A MIX
OVER CENTRAL KS. EVEN THOUGH PRECIP TYPE WILL LIKELY CHANGE AS
MODELS START TO CONVERGE ON A SOLUTION...FEEL FAIRLY CONFIDENT AT
THIS TIME THAT WERE NOT LOOKING AT A MAJOR ICE OR SNOW STORM FOR
THE AREA. THIS IS BASED ON THE EXPECTED SHORT DURATION OF THE
FREEZING PRECIP.

BOTH OF THE LATEST 12Z/27 GFS AND ECM RUNS HAVE A DRY SLOT PUSHING
INTO THE AREA FOR LATE SAT NIGHT INTO SUN WITH THE SURFACE LOW
SITUATED OVER NORTHERN MO/SE IA. BEHIND THIS LOW ANOTHER SHOT OF
COLD AIR WILL INVADE THE PLAINS LATE SAT NIGHT THROUGH SUN KNOCKING
TEMPS BACK DOWN FOR THE BEGINNING OF THE WORK WEEK.

LAWSON

AVIATION...18Z TAFS.
VFR CONDITIONS WILL CONTINUE FOR THE NEXT 24 HOURS. THE MAIN
PROBLEM FOR THE TERMINAL SITES IS THE WIND. THEY HAVE BEEN
INCREASING ACROSS CENTRAL AND WESTERN KANSAS. THE STRONGEST WINDS
WILL OCCUR OVER THE KRSL TERMINAL.

WEDNESDAY MORNING...THE WINDS WILL SHIFT TO THE NORTHWEST AS A COLD
FRONT MOVES THROUGH THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  55  25  52 /   0   0   0   0
HUTCHINSON      41  53  23  51 /   0   0   0   0
NEWTON          42  54  24  52 /   0  10   0   0
ELDORADO        42  55  25  52 /   0  10   0   0
WINFIELD-KWLD   43  56  26  52 /   0  10   0   0
RUSSELL         37  50  19  50 /  10  10   0   0
GREAT BEND      38  51  19  50 /   0   0   0   0
SALINA          40  52  23  50 /  10  10   0   0
MCPHERSON       41  52  24  51 /   0   0   0   0
COFFEYVILLE     41  57  27  52 /   0  10   0   0
CHANUTE         40  57  27  52 /   0   0   0   0
IOLA            39  57  28  51 /   0  10   0   0
PARSONS-KPPF    40  57  27  52 /   0  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 27, 5:32 PM CST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CST TUE NOV 27 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
532 PM CST TUE NOV 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RANGELAND FIRE INDEX WILL BE IN THE HIGH CATEGORY AGAIN ON
WEDNESDAY AND THURSDAY.

A STRONG COLD FRONT IS EXPECTED TO SWEEP THROUGH THE AREA LATE
THURSDAY NIGHT AND EARLY FRIDAY MORNING AND BRING UNSEASONABLY
CHILLY CONDITIONS FRIDAY AND SATURDAY. THIS FRONT MAY ALSO BE A
STAGE SETTER FOR SOME WINTERY PRECIPITATION ACROSS THE AREA ON
SATURDAY AND SUNDAY...ESPECIALLY IN CENTRAL KANSAS. HOWEVER...OUR
CONFIDENCE IS STILL QUITE LOW ON THE POSITION OF THE FRONTAL
BOUNDARY WHICH WILL AFFECT THE PRECIPITATION TYPE. STAY TUNED
TO LATER OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COX/LAWSON

Nearby

Wind Advisories in Kansas, 2007Every wind advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.